Nebraska, 2011

Extreme Cold in Nebraska, February 1 to 2, 2011

February 1 to 2, 2011 · NWS FSD · 2 events in 2 counties and zones

Falling temperatures and strong north to northwest winds produced dangerous wind chills throughout the first day of February and on the morning of February 2nd. The extreme cold came as a system which produced light snow and some blowing snow at the end of January moved east away from the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Falling temperatures and strong north to northwest winds produced dangerous wind chills throughout the first day of February and on the morning of February 2nd. The extreme cold came as a system which produced light snow and some blowing snow at the end of January moved east away from the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 31, 9:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 31, 9:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CST MON JAN 31 2011

.DISCUSSION...
NO CHANGES TO HEADLINES AS PREVIOUS FCST STILL LOOKS WELL ON TARGET.
I DID LOWER EXPECTED FUTURE SNOW AMOUNTS JUST A SMIDGE FOR THE REST
OF TONIGHT AND EARLY TUESDAY. AS WE LOSE OUR THICK DENDRITIC GROWTH
ZONE...SNOW FLAKES ARE BECOMING SMALLER AND WL BECOME SHREDDED WITH
THE WINDS. THEREFORE DECENT ACCUMULATIONS WILL BE HARD TO COME BY
FROM NOW ON...NOT THAT WE HAD A LOT OF ADDITIONAL ACCUMULATION TO
BEGIN WITH. WL TWEAK THE TMPS RIGHT NOW AS SOME LOCATIONS LIKE SIOUX
CITY HAVE DIPPED BLO OUR MIN TMP FOR THE NIGHT. THAT SAID...BETWEEN
THE WIND AND THE CLOUD COVER...TMPS WL LIKELY NOT FALL A WHOLE LOT
MORE THE REST OF THE NIGHT.   /MJF

&&

.AVIATION...
CIGS HAVE STATED TO RISE ACROSS THE AREA THIS EVENING AS DRY AIR
FILTERS SWRD. EVEN THOUGH CIGS ARE IMPROVING...LIGHT SN WILL
CONTINUE THROUGH THE NIGHT ACROSS THE AREA AND LINGER INTO THE DAY
ON TUE. MAINLY LOOKING AT MVFR TONIGHT BUT WILL SEE OCCASIONAL IFR
WHERE FALLING SNOW AND/OR BLOWING SNOW REDUCE CIGS AND VSBYS. SKIES
TO CLEAR FROM N TO S ACROSS THE AREA THROUGH THE DAY TUE BUT WINDS
WILL INCREASE TO 20 TO 30 MPH...CONTINUING TO REDUCE VSBYS.

&&

.PREV DISCUSSION...
COLD ARCTIC AIR SETTLING SOUTHWARD TODAY WITH A PRETTY NICE BAND OF
SNOW AHEAD. WIND CHILL VALUES ALREADY DROPPING TO 25 BELOW TO 30
BELOW IN CENTRAL SD. A LOOK AT THE LOCAL WEB CAMS AND THE LATEST
OBSERVATIONS SHOW BLOWING SNOW STARTING TO INCREASE FROM ABOUT THE
JAMES VALLEY WEST AS WINDS INCREASE WITH GUSTS AROUND 30 MPH. EXPECT
VISIBILITIES TO FREQUENTLY BE REDUCED TO A HALF A MILE...POSSIBLY A
QUARTER AT TIMES...BUT FOR NOW THINKING THAT WIND GUSTS WILL MAINLY
BE BELOW 35 MPH FOR THE MOST PART. SO...SNOW/BLOWING SNOW ADVISORY
LOOKS GOOD WITH DRIFTING SNOW ALSO LIKELY TO BE A MAJOR PROBLEM.
INVERTED TROUGH WILL SLOWLY SLIDE BY TODAY...WITH DRIER AND COLDER
AIR FILTERING IN BEHIND...WILL AID IN DECREASING SNOWFALL ACROSS THE
AREA...ESPECIALLY WITH THE SOUTHERN STREAM SYSTEM MOVING ONTO THE
CENTRAL AND SOUTHERN PLAINS TONIGHT. TEMPERATURES WILL GRADUALLY
WORK THEIR WAY DOWN...WITH MORNING LOWS RANGING FROM AROUND 5 BELOW
ZERO WEST OF THE JAMES TO AROUND 10 ABOVE IN NW IA. WIND CHILL
VALUES WEST OF I29 WILL BE 20 BELOW TO 25 BELOW ZERO. /08

INCREASINGLY DRY AIR WILL WORK IN FROM THE NORTHEAST ON
TUESDAY...WITH ANY LINGERING LIGHT SNOW SHUTTING DOWN FROM NORTH TO
SOUTH ACROSS THE AREA...WITH STRONG DYNAMICS ASSOCIATED WITH
SOUTHERN STREAM SYSTEM REMAINING OFF TO OUR SOUTHEAST. WILL SEE
WINDS CONTINUE TO INCREASE THROUGH THE AFTERNOON WITH OUR CWA
SANDWICHED BETWEEN STRONG HIGH PRESSURE TO THE WEST AND STRONG LOW
PRESSURE SITUATED OVER THE CENTRAL MISSISSIPPI VALLEY...RESULTING IN
AN EVER TIGHTENING PRESSURE GRADIENT. THIS WILL REALLY GET THE NEWLY
FALLEN SNOW TO BLOW AROUND...AND ELECTED TO KEEP WINTER WEATHER
ADVISORY GOING THROUGH THE DAY ON TUESDAY IN SPITE OF LITTLE
ADDITIONAL SNOWFALL EXPECTED. COLDER AIR WILL CONTINUE TO FILTER
INTO THE REGION...AND HIGHS ON TUESDAY AFTERNOON WILL NOT BE MUCH
HIGHER THAN MORNING LOWS...TOPPING OUT AROUND 10 OVER NORTHWESTERN
IOWA TO CLOSE TO ZERO THROUGH THE HURON/BROOKINGS CORRIDOR. WINDS
WILL CONTINUE TO BE SUSTAINED AT 10 TO 20 KNOTS ACROSS THE CWA ON
TUESDAY NIGHT...AND WITH LOWS FALLING TO AROUND 10 BELOW ZERO IN OUR
SOUTHEAST TO LOW 20S BELOW ZERO IN OUR NORTHWEST...WIND CHILLS WILL
AVERAGE IN THE -30 TO -45 RANGE OVERNIGHT AND INTO WEDNESDAY
MORNING...SO TRANSITIONED CURRENT ADVISORIES INTO A WIND CHILL
WARNING/WIND CHILL ADVISORY FOR 00Z WED TO 18Z WED.

THE HIGH PRESSURE RIDGE SLIDE ACROSS THE REGION ON WEDNESDAY WITH
MAINLY SUNNY SKIES AND DECREASING WINDS...THOUGH REMAINING BITTERLY
COLD WITH HIGHS HOVERING A FEW DEGREES EITHER SIDE OF ZERO. HIGH
PRESSURE PUSHES EASTWARD ON WEDNESDAY NIGHT WITH THE LOW LEVEL FLOW
TRANSITIONING TO A SOUTHERLY COMPONENT ON THE BACK SIDE OF THE HIGH.
AS A RESULT...WHILE IT WILL STILL BE COLD...IT WILL NOT BE AS COLD
AS TUESDAY NIGHT...WITH LOWS DROPPING IN THE SINGLE DIGITS BELOW
ZERO TO NEAR 10 BELOW ZERO.

AIRMASS BEGINS TO MODERATE ON THURSDAY AS HIGH PRESSURE CONTINUES TO
MOVE OFF TO THE SOUTH AND WEST AND A SURFACE TROUGH APPROACHES FROM
THE WEST. HIGHS ON THURSDAY LOOK TO BE IN THE MID TEENS EAST TO
UPPER 20S FAR WEST. CONTINUED WARMING ANTICIPATED ON FRIDAY AND
SATURDAY...ACTUALLY WARMING JUST ABOVE NORMAL FOR THIS TIME OF
YEAR...INTO THE UPPER 20S TO MID 30S FOR HIGHS AND LOWS IN THE MID
TEENS TO LOWER 20S. KEPT THE GRIDS DRY INTO THE WEEKEND...WITH POOR
MODEL CONSENSUS IN REGARD TO A COUPLE OF SHORTWAVES DROPPING
SOUTHWARD ON A NORTHWESTERLY UPPER LEVEL FLOW...THOUGH CANNOT RULE
OUT SOME LIGHT SNOW AT SOME POINT THROUGH THE PERIOD.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR
     IAZ001>003-012>014-020>022-031-032.

     WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
     IAZ001>003-012>014.

     WIND CHILL ADVISORY FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
     IAZ020>022-031-032.

MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR MNZ071-072-
     080-081-089-090-097-098.

     WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
     MNZ071-072-080-081-089-090-097-098.

NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR NEZ013-014.

     WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
     NEZ013.

     WIND CHILL ADVISORY FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
     NEZ014.

SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR SDZ038>040-
     050-052>071.

     WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
     SDZ038>040-050-052>071.

&&
Hazardous weather outlook, Jan 31, 4:52 AM CST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0452 AM CST MON JAN 31 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0452 AM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT TO MODERATE SNOW WILL CONTINUE TO FALL ACROSS THE REGION
THROUGH EARLY TUESDAY. SNOW ACCUMULATIONS WILL RANGE FROM 4 TO 6
INCHES IN SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA WITH 2 TO 4 INCHES ELSEWHERE. WINDS WILL
INCREASE THIS AFTERNOON AND TONIGHT WHICH WILL PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MUCH COLDER TEMPERATURES PUSH INTO THE REGION TUESDAY NIGHT
BEHIND A COLD FRONT. OVERNIGHT LOWS WILL BE IN THE TEENS BELOW
ZERO AND LOWER 20 BELOW ZERO. GUSTY WINDS COMBINED WITH THE COLD
COULD DROP WIND CHILLS TO 30 BELOW TO 40 BELOW ZERO TUESDAY NIGHT
AND EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jan 31, 8:21 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             MITCHELL                43.73N 98.03W
01/31/2011  M3.0 INCH        DAVISON            SD   CO-OP OBSERVER

0444 PM     SNOW             2 SE SIOUX CENTER       43.06N 96.14W
01/31/2011  M2.0 INCH        SIOUX              IA   CO-OP OBSERVER

0600 PM     SNOW             WAGNER                  43.08N 98.30W
01/31/2011  M3.0 INCH        CHARLES MIX        SD   CO-OP OBSERVER

0600 PM     SNOW             MENNO                   43.24N 97.58W
01/31/2011  M3.5 INCH        HUTCHINSON         SD   CO-OP OBSERVER

0600 PM     SNOW             SIOUX CITY              42.50N 96.39W
01/31/2011  M1.4 INCH        WOODBURY           IA   OFFICIAL NWS OBS

0800 PM     SNOW             SIOUX FALLS             43.54N 96.73W
01/31/2011  M5.1 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

0800 PM     SNOW             5 NE SALEM              43.78N 97.32W
01/31/2011  M6.5 INCH        MCCOOK             SD   CO-OP OBSERVER

0800 PM     SNOW             HURON                   44.36N 98.22W
01/31/2011  M3.0 INCH        BEADLE             SD   OFFICIAL NWS OBS

&&

TRM
Local storm report, Jan 31, 9:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             4 N CURRIE              44.13N 95.67W
01/31/2011  E9.0 INCH        MURRAY             MN   AMATEUR RADIO

&&

MFUHS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Dixon

When
February 1, 12:00 AM CST to February 2, 12:00 PM CST
Where
Dixon forecast zone
Reported by
Official NWS Observations
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills continued in this very cold range despite slowly decreasing winds, as temperatures fell further below zero.

Extreme Cold/Wind Chill, Dakota

When
February 1, 12:00 AM CST to February 2, 12:00 PM CST
Where
Dakota forecast zone
Reported by
Official NWS Observations
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills continued in this very cold range despite slowly decreasing winds, as temperatures fell further below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284617, 284618.